Font Size
A
A
A
...
9
...

Acetaminophen (Tylenol) Poisoning (cont.)

Acetaminophen (Tylenol) Poisoning Prevention

People can take these steps to avoid acetaminophen overdose.

  • Always securely close acetaminophen containers and use child-proof bottles. Keep all medication out of the reach of children and securely locked up.
  • Know the correct dose of acetaminophen and the amount of acetaminophen in the preparation being are used. If taken in recommended doses, there is no risk of poisoning from acetaminophen.
  • Never mix different medications if both medications contain acetaminophen, except if instructed to do so by a doctor. For example, acetaminophen with codeine and cold medicine containing acetaminophen should not be taken together. Read product labels. They clearly indicate the contents.
  • If you or a family member is depressed or suicidal, remove all medications and dangerous substances from the house and seek medical attention immediately.
  • If a person is unsure about how and when to take pain medications, ask a doctor for a plan. Write this plan down and follow it.
  • When a person is given a new medication, always make sure the doctor knows all of the medication and supplements that the person is taking, both prescribed and non-prescribed. The easiest way to do this is to keep a written list of medications and supplements and go over it with a doctor.
  • Do not take acetaminophen if you consume more than three alcoholic beverages per day. Indeed, if you consume more than three alcoholic beverages per day, you should consult a physician before taking any pain medications and to discuss ways to reduce your alcohol consumption.
Medical Author:
Coauthor:

Must Read Articles Related to Acetaminophen (Tylenol) Poisoning

Alcoholism
Alcoholism Alcohol problems vary in severity from mild to life threatening and affect the individual, the person's family, and society in numerous adverse ways. Despite al...learn more >>

Patient Comments & Reviews

The eMedicineHealth doctors ask about Acetaminophen Poisoning (Tylenol):

Acetaminophen (Tylenol) Poisoning - Symptoms

What symptoms did you experience with acetaminophen poisoning?



NIH talks about Ebola on WebMD

Read What Your Physician is Reading on Medscape

Toxicity, Acetaminophen »

Acetaminophen is the most widely used pharmaceutical analgesic and antipyretic agent in the United States and the world; it is contained in more than 100 products.

Read More on Medscape Reference »


Medical Dictionary